Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

NICE rejects 'ineffective' Avastin for breast cancer

  • Comment

A drug will not be available to treat breast cancer on the NHS after it was unclear whether it improved survival rates, a watchdog has said.

In draft guidance, the National Institute for Health and Clinical Excellence (NICE) said it did not recommend Avastin (bevacizumab) for the treatment of breast cancer when used in combination with capecitabine.

NICE said that making Avastin available on the NHS was not a good use of resources because of its high cost, and the lack of evidence to show patients would have a better quality of life than if they were treated with chemotherapy alone.

Sir Andrew Dillon, chief executive of NICE, said: “We understand the need for effective treatments that can help patients live for as long as possible with a good quality of life. However, the evidence submitted to our independent appraisal committee did not conclusively show that bevacizumab could do either.

“We want to ensure people have access to the best treatments the NHS can afford; bevacizumab has so far not been proven to be clinically or cost-effective.”

The charity Breakthrough Breast Cancer said the negative impact of using Avastin to treat cancer that has spread from where it started was unknown.

Dr Rachel Greig, senior policy officer at the organisation, said: “We welcome new treatments for women with metastatic breast cancer as we know their options are limited and prolonging life is incredibly important to them and their families.

“However, this treatment combination can cause serious side effects and there is no evidence to show how this may affect a patient’s quality of life.”

 

 

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.